Recent mix-ups will put renewed focus on preventing errors with look-alike/sound-alike med names.
Methotrexate and methotrimeprazine. An Rx for methotrimeprazine was entered into the computer as methotrexate. The pharmacist caught the error when they called the physician to clarify the dose.
Stay especially alert when meds have similar names AND dosing. For example, methotrimeprazine and methotrexate both have doses in the 10 to 25 mg range.
Overlapping doses can make an error harder to detect...since the dose is less likely to seem off.
Avoid bypassing computer alerts. In this case, a pharmacy system may have fired a high-dose alert for methotrexate...since it's given once WEEKLY for most conditions.
Tramadol and trazodone. A patient received traMADol instead of traZODone...likely because they were next to each other in the computer and on the shelf. Plus both come in 50 mg strengths.
Making matters worse, some stock bottles have similar colouring, fonts, etc...if the same manufacturer makes both meds.
Look for a med's indication in the sig or electronically generated Rx notes...and include it on the Rx label. Adding "for sleep" to a trazodone label may prevent misfills with the pain med tramadol.
Use stickers, shelf tags, or bins to separate these meds...and add "TALL man" lettering. This draws attention to differences between look-alike names by capitalizing certain letters.
Continue to use other safety strategies to prevent mix-ups...such as bar-code scanning and DIN double checks.
Rifampin and rifaximin. A prescriber accidentally ordered the tuberculosis antibiotic rifAMPin instead of rifAXIMin for liver issues.
Consider odd dosing a red flag. This mix-up was caught mostly because oral rifampin is usually 600 mg...and rifaximin is often 550 mg.
Report errors or near misses with look-alike/sound-alike meds to your pharmacist. This will help your pharmacy set up safeguards to avoid future mishaps...and improve patient safety.
Find more culprits in our chart, Look-Alike/Sound-Alike Meds.
- ISMP Med Safety Alert! Community/Ambul Care 2019;18(7):1-5
- ISMP Med Safety Alert! Community/Ambul Care 2019;18(6):1-4
- ISMP Med Safety Alert! Acute Care 2019;24(13):1-4; AA1-AA4
- Am J Health Syst Pharm 2019;76(13):970-9